Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 6, NWS Grand Forks, ND

May 3, 2012Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 3, 2012, 6:25 AM CDT for Otter Tail County, Minnesota. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2012, 6:25 AM CDT (11:25 UTC)
Expired
May 3, 2012, 6:50 AM CDT
In force
25 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Otter Tail County, MN

The radar

The Minneapolis radar (KMPX), 201 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 6:30 AM CDTHAIL 16 W Parkers Prairie, MNHAIL VARIED FROM MOTH BALL TO QUARTER IN SIZE.
May 3, 6:35 AM CDTHAIL 0.5Parkers Prairie, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1937 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WUUS53 KFGF 031125
SVRFGF
MNC111-031200-
/O.NEW.KFGF.SV.W.0006.120503T1125Z-120503T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
625 AM CDT THU MAY 3 2012

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 700 AM CDT

* AT 620 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES
  WEST OF URBANK...OR 26 MILES SOUTHEAST OF FERGUS FALLS...MOVING TO
  THE EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARKERS PRAIRIE AROUND 635 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4621 9567 4624 9514 4619 9513 4611 9514
      4610 9515 4610 9527 4610 9565
TIME...MOT...LOC 1125Z 267DEG 42KT 4612 9549
WIND...HAIL 60MPH 1.00IN

$$

ROGERS
2 follow-up statements
797 
WWUS53 KFGF 031136
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
636 AM CDT THU MAY 3 2012

MNC111-031200-
/O.CON.KFGF.SV.W.0006.000000T0000Z-120503T1200Z/
OTTER TAIL MN-
636 AM CDT THU MAY 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA UNTIL 700 AM CDT...

AT 634 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED NEAR
PARKERS PRAIRIE...OR 37 MILES EAST OF FERGUS FALLS...MOVING TO THE
EAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN OTTER TAIL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4611 9537 4622 9539 4624 9514 4619 9513
      4611 9514 4610 9515 4610 9527
TIME...MOT...LOC 1136Z 267DEG 42KT 4614 9529

$$

ROGERS
890 
WWUS53 KFGF 031150
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
650 AM CDT THU MAY 3 2012

MNC111-031200-
/O.CAN.KFGF.SV.W.0006.000000T0000Z-120503T1200Z/
OTTER TAIL MN-
650 AM CDT THU MAY 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTER TAIL COUNTY
IN WEST CENTRAL MINNESOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4611 9537 4622 9539 4624 9514 4619 9513
      4611 9514 4610 9515 4610 9527
TIME...MOT...LOC 1150Z 267DEG 42KT 4615 9505

$$

ROGERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:28 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 3, 3:28 AM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
328 AM CDT THU MAY 3 2012

.SHORT TERM...
QUITE DIFFICULT FCST IN TIMING OF THE MANY SHORT WAVES THAT WILL
MOVE FROM THE PACIFIC NORTHWEST AND ACROSS THE NORTHERN PLAINS THE
NEXT FEW DAYS. MODELS FOCUS ON THE ONE FOR SAT-SUN AS BEING THE
STRONGEST OF THE ONE SO WILL HIT POPS HARDEST ON THIS ONE...WITH
SAT NIGHT LOOKING LIKE THE BEST TIME FOR PRECIP.

TO START THE DAY...ANOTHER CLUSTER OF THUNDERSTORMS FORMING IN A
850-700 MB UNSTABLE LAYER ALONG THE SOUTH DAKOTA BORDER AT 08Z
WILL MOVE EAST AND MIGHT BE ON-GOING AT 12Z OVER PARTS OF
SOUTHEAST ND INTO WCNTRL MN. OUTSIDE OF THIS...ACTIVITY LOOKS
MINIMAL AS SHOWERS WILL REMAIN NORTH OF THE BORDER. ACTUAL SFC LOW
WELL SOUTH OVER SOUTEHAST SOUTH DAKOTA NEAR BROOKINGS. AS IT MOVES
EAST TODAY LOOK FOR NORTH WINDS TO TAKE OVER. LOWER CLDS IN
MANITOBA ALREADY MOVING SOUTH AND THEY MAY PLAY HAVOC WITH SKY
COVER AND AVIATION FOR A WHILE TO START THE DAY BUT THE AIRMASS
SHOULD MIX OUT ENOUGH TO GET RID OF THESE LOW CLOUDS. AT LEAST
THAT IS THE HOPE. IT WILL BE COOLER TODAY WITH 50S ALONG INTL
BORDER BUT STILL REACH 70 OR SO IN THE FAR SOUTH.

NEXT SHORT WAVE TO MOVE IN THE NEBRASKA-SOUTH DAKOTA TONIGHT. WILL
SEE A RETURN FLOW AT 850 MB OF SOME MOISTURE INTO CNTRTL ND
OVERNIGHT AND THIS WILL SPREAD INTO ERN ND/NW MN FRIDAY DAYTIME.
NEXT STRONGER SHORT WAVE WILL APPROACH SATURDAY AFTERNOOON FROM
THE WEST AND MOVE THROUGH SAT NIGHT INTO SUNDAY. MAIN INSTABILITY
WILL STAY TO THE SOUTH....BUT ENOUGH FOR SOME THUNDER AS WELL.
PWATS INCREASE INTO 1.2 TO 1.4 INCH RANGE OVER THE AREA SAT NIGHT
INTO SUNDAY MORNING...SO DECENT RAIN POTENTIAL FOR MOST AREAS.
THREAT FOR SVR WITH ANY OF THESE SYSTEMS APPEAR MINIMAL AT THIS
POINT AS BEST PARAMTERS FOR SEVERE REMAIN JUST SOUTH FROM SOUTH
DAKOTA/NEBRASKA INTO SOUTHERN MINNESOTA.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT

GFS/ECMWF/GEM LONG-WAVE SYNOPTIC PATTERN IN GOOD AGREEMENT LATE IN
THE WEEKEND INTO EARLY NEXT WEEK. ALL MODELS SHOW AN UPPER TROUGH
MOVING FROM EASTERN MT/WESTERN DAKOTAS INTO SOUTHERN CANADA ON
SUNDAY...ONLY TO SHIFT VERY SLOWLY BACK TO THE SOUTHEAST MONDAY AND
TUESDAY AS IT IS PINCHED ON BOTH SIDES BY UPPER RIDGES. BEST CHANCE
FOR SHOWERS AND STORMS WILL BE SUNDAY AS FORECAST AREA IS IN MOIST
WARM SECTOR. DRY SLOT WILL MOVE OVERHEAD SUNDAY NIGHT...FOLLOWED BY
WEAK WRAP AROUND SHOWERS AND ISOLATED THUNDERSTORMS MONDAY AND
TUESDAY. SURFACE RIDGE BUILDS ACROSS THE REGION LATE TUESDAY INTO
WEDNESDAY AND SHOULD BE MOSTLY DRY THIS TIME PERIOD. EXPECT A
GRADUAL COOL DOWN SUNDAY THROUGH TUESDAY...ALTHOUGH HIGHS SHOULD
STILL REACH INTO THE 60S EACH DAY WITH LOWS IN THE 40S.

.AVIATION...
WILL NEED TO WATCH OUT FOR LOW CLOUDS MOVING SOUTH TOWARD GFK-TVF
AND PERHAPS DVL TAF SITES THROUGH THE EARLY MORNING. UPSTREAM LOW
LEVEL COOL ADVECTION COULD MEAN IF LOW CLOUDS ARRIVE THEY MAY TAKE
A WHILE TO GET RID OF. CONFIDENCE IN TIMING IS RATHER LOW ATTM.
FARTHER SOUTH...MORE HIGH AND MID LEVEL CLOUD COVER. THREAT FOR
CONVECTION SHOULD STAY SOUTH OF FARGO THIS MORNING....THOUGH NRN
EDGE OF SHOWER AREA MAY AFFECT THE AIRPORT. WINDS TO TURN MORE
NORTHERLY IN DIRECTION TODAY AT 10 TO 15 KTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/ROGERS
Hazardous weather outlook, May 3, 5:25 AM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
525 AM CDT THU MAY 3 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
525 AM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL EXIT FAR SOUTHEAST NORTH DAKOTA AND WEST
CENTRAL MINNESOTA EARLY THIS MORNING. NO ADDITIONAL THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON OR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL WEATHER DISTURBANCES WILL BRING CHANCES FOR SHOWERS AND
THUNDERSTORMS TO THE AREA FRIDAY THROUGH SUNDAY. AT THIS
TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

In the hours before

Local storm report, May 3, 12:40 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1240 AM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND GST     WAHPETON                46.27N 96.61W
05/03/2012  M65 MPH          RICHLAND           ND   AWOS

            1215 AM OBSERVATION FROM AWOS AT WAHPETON AIRPORT CAME IN
            WITH GUST TO 65 KTS. TIME ESTIMATED FROM RADAR.

&&

DRIDDLE
Local storm report, May 3, 1:14 AM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
114 AM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND GST     WAHPETON                46.27N 96.61W
05/03/2012  M74.00 MPH       RICHLAND           ND   AWOS

            1215 AM OBSERVATION FROM AWOS AT WAHPETON AIRPORT CAME IN
            WITH GUST TO 65 KTS. TIME ESTIMATED FROM RADAR.

&&

DRIDDLE
Special weather statement, May 3, 5:33 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
533 AM CDT THU MAY 3 2012

MNZ029>031-040-031130-
EAST OTTER TAIL MN-GRANT MN-WEST OTTER TAIL MN-WILKIN MN-
533 AM CDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILKIN...SOUTHERN
OTTER TAIL AND NORTHERN GRANT COUNTIES UNTIL 630 AM CDT...

AT 529 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 5 MILES WEST OF TENNEY...OR 16 MILES SOUTH OF
WAHPETON...MOVING TO THE EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
NASHUA AROUND 545 AM CDT.
WESTERN AND WENDELL AROUND 555 AM CDT.
ELBOW LAKE AROUND 605 AM CDT.
DALTON AROUND 610 AM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 62 AROUND 605 AM CDT...AND MILE MARKER 80 AROUND 620 AM CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 12:37 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena, Wilkin53 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.